Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 132, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2012, 9:42 PM CDT for Castro County, Parmer County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 9:42 PM CDT (02:42 UTC)
- Expired
- May 21, 2012, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Castro County, TX, Parmer County, TX
The radar
The Cannon AFB radar (KFDX), 82 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
235
WUUS54 KLUB 220242
SVRLUB
TXC069-369-220330-
/O.NEW.KLUB.SV.W.0132.120522T0242Z-120522T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PARMER COUNTY IN THE PANHANDLE OF TEXAS.
NORTHWESTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
* UNTIL 1030 PM CDT
* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS LINE
OF STORMS WAS LOCATED FROM 14 MILES NORTH OF HEREFORD TO 20 MILES
OF BOVINA...AND MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE BLACK...
FARWELL...SUMMERFIELD AND BOVINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.
&&
LAT...LON 3475 10235 3467 10252 3438 10303 3439 10304
3475 10303
TIME...MOT...LOC 0241Z 302DEG 17KT 3473 10315
$$1 follow-up statement
686
WWUS54 KLUB 220302
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1002 PM CDT MON MAY 21 2012
TXC069-369-220330-
/O.CON.KLUB.SV.W.0132.000000T0000Z-120522T0330Z/
PARMER TX-CASTRO TX-
1002 PM CDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CASTRO AND NORTHERN PARMER COUNTIES UNTIL 1030 PM CDT...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS LINE OF
STORMS WAS LOCATED NEAR RHEA...OR 13 MILES WEST OF FRIONA...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
FRIONA...FARWELL...BOVINA...BLACK AND SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.
&&
LAT...LON 3475 10235 3467 10252 3438 10303 3439 10304
3475 10303
TIME...MOT...LOC 0301Z 294DEG 30KT 3466 10293
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:49 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 21, 6:49 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 649 PM CDT MON MAY 21 2012 .UPDATE... TSTM DEVELOPMENT IN NE NM AND THE FAR WRN PANHANDLE HAS NOT BEEN QUITE AS ROBUST AS EXPECTED...THUS FAR. HOWEVER...RECENT TRENDS SHOW AN UPTICK IN ACTIVITY...AND SHORT-RANGE GUIDANCE STILL INDICATES A LINEAR CONVECTIVE COMPLEX ORGANIZING AND MOVING INTO AT LEAST OUR WRN ZONES LATE THIS EVENING/OVERNIGHT. WE HAVE TRIMMED BACK POPS SLIGHTLY FOR THE SOUTHERN AND EASTERN AREAS BUT KEPT THE MAJORITY OF THE FCST INTACT. && .AVIATION... VFR CONDITIONS ARE NOW EXPECTED TO PERSIST AT KCDS OVERNIGHT WITH ONLY A VERY SLIM CHANCE OF TSTM ACTIVITY IN THE VICINITY AFTER 06Z. AT KLBB...CONFIDENCE IS SOMEWHAT LESS THAN PREVIOUS THAT TSTMS WILL AFFECT THE TERMINAL...AND WE HAVE DELAYED THE ONSET OF VCTS UNTIL 06Z...LASTING THROUGH 09Z. THEN...PARTIAL CLEARING IS EXPECTED WED MORNING WITH THE DEVELOPMENT OF A SCT CUMULUS FIELD BY MIDDAY AND VFR CONDITIONS. && .PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 21 2012/ SHORT TERM... AIRMASS WAS RECOVERING AT MID-AFTERNOON AFTER EARLIER SHOWERS SENT A COOL OUTFLOW THROUGH MOST OF THE AREA. WARM SOUTHEASTERLY BREEZES WERE INCREASING FOR MOST LOCATIONS WITH SURFACE-BASED CAPES INCREASING TO AROUND 2000 J/KG NEAR THE NEW MEXICO BORDER WHERE SHEAR VALUES ALSO WERE HIGHEST. A NUMBER OF THUNDERSTORM CELLS WERE ADVANCING EASTWARD THROUGH NEW MEXICO HIGHLANDS AND APPEARED CAPABLE OF GENERATING AN ORGANIZED COOL CONVECTIVE OUTFLOW PUSHING ACTIVITY FURTHER INTO THE INSTABILITY. THE BULK OF SHORT-RANGE GUIDANCE HAS BEEN TRENDING TOWARDS A LINEAR CONVECTIVE SYSTEM DEVELOPING DURING THE EARLY EVENING...SWEEPING SOUTHEAST THROUGH MUCH OF OUR AREA. WE HAVE RAISED THUNDERSTORM CHANCES MOST AREAS INTO HIGH CHANCE OR LIKELY CATEGORY FOR THE NIGHT AS WELL AS ADDING A RISK OF SEVERE THUNDERSTORMS. WE AGREE WITH THE SPC ASSESSMENT OF PRIMARY THREATS FROM LARGE HAIL AND DAMAGING WIND. CONVECTIVE ACTIVITY SHOULD PROGRESS MOSTLY OR COMPLETELY SOUTH OF THE AREA EARLY TUESDAY AS UPPER RIDGE BUILDS SLIGHTLY OVERHEAD. CAPPING ALOFT DOES NOT APPEAR CERTAIN ENOUGH...HOWEVER...TO COMPLETELY ELIMINATE ANOTHER CHANCE FOR THUNDERSTORMS NEAR THE DRY-LINE ALONG THE NEW MEXICO BORDER LATE TUESDAY AFTERNOON. ADDED LOW MENTION OF THUNDERSTORMS FAR WESTERN ZONES LATE TUESDAY. OTHERWISE...WARM-UP SHOULD COMMENCE WITH HIGHS CLIMBING BACK CLOSE TO OR INTO THE LOWER 90S WITH MODEST SURFACE SOUTHERLY BREEZES. RMCQUEEN LONG TERM... THIS ITERATION OF THE FORECAST WILL FEATURE HOT AND BREEZY TO WINDY CONDITION MID-WEEK FOLLOWED BY A PERIOD OF SOUTHWESTERLY FLOW ALOFT AND POTENTIALLY ACTIVE WEATHER THIS WEEKEND. A BROAD UPPER TROUGH WILL BE IN PLACE ACROSS MUCH OF THE WEST INTO THE UPPER MIDWEST BY WEDNESDAY...WITH MODERATE WSW FLOW ACROSS THE SOUTH PLAINS. LEE CYCLOGENESIS WILL OCCUR IN THE CENTRAL HIGH PLAINS AND THE DRYLINE WILL MIX TO ROUGHLY THE EASTERN EXPANSES OF THE FA BY LATE IN THE DAY AS GUSTY SW WINDS /SUSTAINED AT 20-25 MPH/ OVERSPREAD MUCH OF THE AREA. THESE DRY DOWNSLOPE WINDS COUPLED WITH INCREASING THICKNESS VALUES WILL CAUSE TEMPERATURES TO SOAR...WITH MUCH OF THE FA THREATENING OR ECLIPSING THE CENTURY MARK. SIMILAR CONDITIONS WILL UNFOLD ON THURSDAY...THOUGH THE MOST RECENT INDICATIONS ARE THAT TEMPERATURES MAY DIP A FEW DEGREES AND WINDS INCREASE SLIGHTLY FROM WEDNESDAY AS THICKNESSES DECLINE AND LOW TO MID-LEVEL WINDS INCREASE. WE COULD EVEN SEE SOME PATCHY BLOWING DUST DEVELOP ON THE CAPROCK...THOUGH HAVE LEFT THIS OUT OF THE GRIDS FOR NOW. A SHORTWAVE TROUGH WILL EJECT FROM THE BROAD TROUGH ACROSS THE UPPER MIDWEST THURSDAY AS THE WESTERN TROUGH RELOADS. SPECIFICALLY...A CLOSED LOW IS PROGGED TO DIG THROUGH THE GREAT BASIN ON FRIDAY CAUSING THE FLOW TO BACK ACROSS WEST TEXAS. THIS WILL ALLOW MOISTURE TO BEGIN TO RETURN NORTHWESTWARD ACROSS THE SOUTH PLAINS BY LATE WEEK...THOUGH THE INITIAL MOISTURE RETURN AND PROSPECTS FOR CONVECTION MAY BE A BIT LIMITED YET ON FRIDAY. BY SATURDAY...SIGNALS INCREASE THAT THE DRYLINE WILL BE THE FOCUS FOR AFTN/EVNG CONVECTION...LIKELY FAVORING THE WESTERN ZONES. THUS...HAVE ADDED A THUNDER MENTION ACROSS ROUGHLY THE WESTERN HALF OF THE CWA...THOUGH IF THE 12Z GFS IS CORRECT...THE HIGHER STORM CHANCES MAY STAY INTO EASTERN NM. UNCERTAINTY THEN BEGINS TO INCREASE BY LATE IN THE WEEKEND AS THE ECMWF MOVES THE DRYLINE INTO THE CENTRAL OR EASTERN ZONES AND THE GFS KEEPS IT BACKED WELL INTO NM. IT DOES APPEAR THE DRYLINE COULD AGAIN BE THE FOCUS FOR LATE DAY CONVECTION...SOME WHICH COULD BE SEVERE...BUT GIVEN THE UNCERTAINTY IN THE LOCATION FOR THE FOCUSING MECHANISM...HAVE KEPT POPS AT 13 PERCENT /INSTEAD OF BROAD-BRUSHING A THUNDER MENTION EVERYWHERE/. WEAKENING SOUTHWEST FLOW ALOFT MAY PERSIST INTO MONDAY BEFORE FLATTENING BEYOND THAT. THUS...STORM CHANCES WILL NOT BE ZERO INTO EARLY NEXT WEEK...THOUGH UPPER SUPPORT WILL LIKELY BE WANING. REGARDLESS...IMPROVED MOISTURE...THE LOSS OF DOWNSLOPE WINDS AND DECREASING THICKNESSES ALL ARGUE FOR RELATIVELY COOLER TEMPERATURES AFTER THE HOT MID-WEEK STRETCH. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 90 58 97 56 / 60 10 20 0 10 TULIA 58 90 62 98 58 / 60 10 10 0 10 PLAINVIEW 59 91 64 100 61 / 60 10 10 10 10 LEVELLAND 60 91 63 100 63 / 60 10 20 0 10 LUBBOCK 61 91 65 102 65 / 60 10 10 10 10 DENVER CITY 59 92 63 100 64 / 60 10 20 10 10 BROWNFIELD 61 91 65 102 65 / 60 10 20 10 10 CHILDRESS 60 93 65 104 66 / 50 10 10 10 10 SPUR 60 92 68 105 66 / 50 10 10 10 10 ASPERMONT 62 91 66 102 70 / 40 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
Hazardous weather outlook, May 21, 8:30 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 830 PM CDT MON MAY 21 2012 TXZ021>044-230130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 830 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY WEST OF THE I-27/US 87 CORRIDOR. SCATTERED THUNDERSTORMS ACROSS EASTERN NEW MEXICO AND THE WESTERN TEXAS PANHANDLE THIS EVENING WILL ORGANIZE INTO A CONVECTIVE COMPLEX AND MOVE SOUTH INTO THE WESTERN SOUTH PLAINS BEFORE MIDNIGHT AND THE SOUTHERN SOUTH PLAINS BY EARLY TUESDAY MORNING. SUFFICIENT INSTABILITY AND WIND SHEAR WILL EXIST FOR THE COMPLEX TO PRODUCE SEVERE WEATHER WITH THE MAIN THREAT BEING WIND GUSTS TO 70 MPH...AND ALSO A THREAT OF LARGE HAIL UP TO AROUND GOLF BALL SIZE BEFORE MIDNIGHT. THE THUNDERSTORMS SHOULD GRADUALLY WEAKEN DURING THE EARLY MORNING HOURS TUESDAY BUT A FEW STORMS COULD REMAIN SEVERE AS THEY MOVE INTO THE SOUTHERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW THROUGH THE REMAINDER OF THE WEEK HOWEVER THE RISK FOR SEVERE WEATHER WILL INCREASE AGAIN OVER THE COMING MEMORIAL DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO THE EARLY MORNING HOURS TUESDAY ACROSS THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST PANHANDLE.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:31 PM CDT | Special Weather Statement | LUB | Castro, Parmer | 44 min |
| May 21, 11:04 PM CDT | Special Weather Statement | LUB | Bailey, Castro, Hale, Lamb, Parmer, Swisher | 41 min |
| May 21, 11:44 PM CDT | Special Weather Statement | LUB | Bailey | 46 min |
| May 21, 11:49 PM CDT | Special Weather Statement | LUB | Briscoe, Castro, Floyd, Hale, Lamb, Swisher | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.